SSRI Antidepressants and activation.

Discussion in 'Men's Health Forum' started by T Man, Apr 21, 2006.

  1. T Man

    T Man Junior Member

    I also posted this note in the Antidepressants thread which is sort of buried in the sea of stickys. Thanks.


    Which of the SSRI's is the least activating? I am told that Prozac will hype you up the most. I know that it was activating to me. Is Prozac known to be the biggest activator? Which one is known to have the least activating effect? Prozac, Zoloft, Paxil, Luvox, celexa, lexapro? I tried Paxil for a few days about 5 years ago and it seemed to make me feel slightly sedated. But a Doc told me it is just as activating as all the rest. Not from what I felt.

    I have talked with many people that have used Zoloft without any side effects at all. They said none at all. Men and women. They took anywhere from 25 to 150 mgs. Only one women told me that it made her a bit sleepless and dry mouth for 8 weeks than went away. Everyone said it was a godsend to them in term of how it helped them.

    Also is Buspar an alternative to SSRI's? Does it have the same clinical effects on depression/anxiety/panic/OCD that the main SSRI group has??? Someone told me that it won't activate you or make you anxious as the SSRI's because it only raises certain serotonin levels and not all. Whatever that means. Docs please.
     
  2. marianco

    marianco Doctor of Medicine

    The "activating" phenomenon of SSRIs may occur as a result of:
    1. the increase in serotonin (which over time helps improve adrenal function - and energy), or
    2. an increase in norepinephrine and dopamine (from norepinephrine reuptake inhibition and dopamine reupatke inhibition), or
    3. a reduction in dopamine (resulting from the increase in serotonin, which inhibits dopamine production).
    4. etc.

    The reduction in dopamine may result in a condition called "akathisia". This is a psychomotor disorder with varied symptoms including: agitation, anxiety, restlessness, fidgetiness, insomnia, irritability, a feeling of ants in one's pants, a feeling of wanting to jump out of one's skin, etc. Akathisia may contribute to behaviors including suicides that have resulted from treatment with antidepressants.

    The sum effect of any SSRI depends on the mechanisms of action of the SSRI, the person's genetic predisposition to response to any and all of the SSRI's actions, the dose of the SSRI, etc.

    What will happen to any given individual cannot be fully determined until that person tries the medication.

    For example, for some people, Paxil causes "activation" or "akathisia" because it is the most potent serotonin reuptake inhibitor. In others, Paxil's antihistamine action outweighs the other effects and causes sedation.

    Prozac may have the reputation as the most "activating" SSRI. But that cannot be applied to the individual person. Some people would be sleepy on Prozac.

    "Activation" depends highly on the dose used. Since Zoloft is the least potent SSRI (since a higher dose is needed for the same effect as the other SSRIs), one can make a case that Zoloft is the least activating when used at the same dose as the other SSRIs. Of course, that dose of Zoloft may not be in its effective range. Zoloft is also usually not taken over 200 mg a day since side effects may rapidly occur.

    In clinical use, in regard to potency as a serotonin reuptake inhibitor (outside of the other multiple mechanisms of action, and outside of the dose used), I would rank the SSRIs as follows: Paxil > Lexapro > Prozac > Celexa > Zoloft > Luvox. Clinically, when treating an individual, this ranking does not mean much since there are so many other variables to take into consideration. These include: the person's prior experience with SSRIs, side effects, interactions with other medications, etc.

    In general, each person has to try each SSRI to find out which is more activating than the others. The "activating" effect occurs very rapidly, depending on the dose. Thus one can tell quickly whether or not they like a particular medication. One does not have to wait weeks to find out.

    Akathisia, as a side effect, usually does not go away. I use it as "the glass ceiling" - the dose limit of an SSRI - meaning the dose is too high if it occurs. And I tell patients to automatically reduce the dose if it occurs.

    Buspar is usually not an effective antidepressant when used alone. It can help reduce anxiety in some people. It is also used as an additive - help help an antidepressant work better. Buspar's effects have been highly variable - often not working at all. But it is worthwhile to keep in mind since some people respond to it well.

    (reposted to antidepressant thread)